Intrathecal Chemotherapy

  1. Do you patients who receive intrathecal chemotherapy still experience the systemic effects of the cytotoxic agent?, i.e. hair loss, neutrapenia, etc.
    •  
  2. 4 Comments

  3. by   Julie, RN
    We do not use this form of chemo. I think it is mainly used for pediatric leukemia's. However, I do believe that you are correct in your assumption about intrathecal chemo causing less systemic side effects-just like intracavity chemo.
  4. by   ADUCHA
    We use inthrathecal chemo with pt who have cns involvement with their disease. It is administered by the doctor and given through an omeya resevoir or by LP. As with any chemo there are side effects. Some patients end up vomitting and having sever diaherra and will lose their hair since chem destroys rapidly dividing cells. The effects can not be as bad.
  5. by   KatWright
    Sometimes intrathecal chemo is given when there is a potential for cns involvement (often with adults or kids with leukemia) by Omaya resevoir or LP very few of our patients have problems with nausea or vomiting
    As far as hair lost, usually by the time they get the intrathecal, they have already lost their hair !! ;-))

    PS: we recently had a non-oncology patient on our floor (no beds on medicine) the wife wanted a barber to come give her husband a haircut....I told her that I didn't know of any that came to the hospital..she was rather indignant and said that she couldn't BELIEVE that we never had this request.......I let her know as gently as I could that OUR patients HAD NO HAIR.......She was so embarrassed. I gave her the yellow pages and let her call around !!
    Kat
  6. by   pedsoncology
    yes you still have the same side effect, except the chemo works much faster.

Must Read Topics


close